Michigan, 2003Damaging Winds in Michigan, July 20, 2003
July 20, 2003 · NWS IWX · 3 events in 2 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 20, 3:00 PM EST, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 20, 3:00 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN JUL 20 2003
FORECAST DISCUSSION FOR TONIGHT THROUGH WEDNESDAY...
THE ATMOSPHERE HAS BECOME VERY UNSTABLE THIS AFTERNOON BUT AS OF YET
ONLY ONE STORM HAS FIRED UP IN OUR NORTHEAST. THE FUEL IS THERE BUT
AS OF YET NOTHING TO KICK OF A BUNCH OF STORMS. LAPS CAPE FROM 600
IN OUR NORTHEAST TO 3000 IN OUR SOUTHWEST AND LI RANGING FROM -2 TO
-5. THERE WAS SOME ROTATION IN THAT ONE STORM BUT LARGE HAIL AND
DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS INTO THE EVENING.
OVERNIGHT A LOW PRESSURE CENTER AND COLD FRONT WILL BE MOVING
THROUGH THE CWA GIVING US A VERY GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS. FWC AND MAV ARE SHOWING 1 TO 2 INCHES FOR OVERNIGHT
AND 60 TO 80 POP. WITH ONGOING INSTABILITY AND A STRONG INDICATION
FOR STORMS TONIGHT KEPT CATEGORICAL POPS FOR TONIGHT. THE COLD FRONT
WILL BE MOVING SOUTHEASTWARD OF THE CWA LATE TOMORROW CONTINUING A
CHANCE FOR STORMS DURING THE DAY MONDAY. THE GREATER CHANCE SHOULD
BE TONIGHT AHEAD AND ALONG THE COLD FRONT. MAV IS SHOWING 30 TO 50
POP FOR MONDAY WITH A 60 POP AT AOH AND FWC IS SHOWING 50 TO 70 POP.
BUFKIT INDICIES ARE SHOWING A GREATER CHANCE FOR TONIGHT THAN DURING
THE DAY MONDAY. AGREE WITH THIS AS AM THINKING THAT THE GREATEST
INSTABILITY APPEARS TO BE AHEAD AND ALONG THE FRONT. WE WILL ALSO BE
ON THE RIGHT REAR OF A JET STREAK TONIGHT. THEN FOR TUESDAY JUST
EXPECTING RAIN SHOWERS AS MODELS ARE STILL SHOWING SOME INSTABILITY
AND LIFT WITH SUFFICIENT MOISTURE IN THE ATMOSPHERE AS A SHORTWAVE
MOVES THROUGH. FOR TUESDAY NIGHT GFS IS PROJECTING A LOW PRESSURE
CENTER TO MOVE NORTHEASTWARD THROUGH TENNESSEE AND KENTUCKY AND THEN
TO PENNSYLVANIA BY LATE WENESDAY. THIS COULD GIVE OUR EASTERN
COUNTIES A CHANCE ON WEDNESDAY.
FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY...
NO MAJOR CHANGES TO THIS FORECAST PERIOD. TEMPERATURES ARE EXPECTED
TO BE AROUND NORMAL.
.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
LOTHAMER/LASHLEY
Hazardous weather outlook, Jul 20, 11:39 AM EST, 8 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210915-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1139 AM EST SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST
OHIO. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT TODAY. SOME
OF THESE STORMS MAY BE SEVERE THIS AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS. AS THE STRENGTHENING COLD FRONT APPROACHES OUR AREA
TONIGHT...THUNDERSTORMS ARE EXPECTED TO FORM INTO A LINE MOVING
SOUTHEAST ACROSS THE AREA. SEVERE STORMS ARE AGAIN POSSIBLE.
DAMAGING WINDS ARE THE MAIN THREAT TONIGHT. FORECAST WIND PROFILES
INDICATE THAT ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY RAIN WILL
LIKELY ACCOMPANY THE STORMS...HOWEVER...MOVEMENT OF THE
THUNDERSTORMS IS EXPECTED TO BE SUFFICIENT TO AVOID EXCESSIVE
RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
A LINE OF THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE
ONGOING MONDAY MORNING ACROSS NORTHWEST OHIO AND SOUTHERN PORTIONS
OF NORTHEAST INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS POSSIBLE SOUTHEAST OF A LINE FROM HUNTINGTON INDIANA
TO ARCHBOLD OHIO.
ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...POSSIBLY
CAUSING THUNDERSTORMS AGAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY EITHER THIS AFTERNOON OR TONIGHT OR
BOTH.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 20, 4:45 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0445 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM LIBERTY CENTER OH WIND DAMAGE
07/20/03 HENRY TREE AND POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT.
STEVENSLocal storm report, Jul 20, 4:49 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0449 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0359 PM 2 SW WAUSEON OH DOWNBURST
07/20/03 FULTON BARN BLOWN OVER. REPORTED
BY LAW ENFORCEMENT.
STEVENSLocal storm report, Jul 20, 5:12 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0512 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 2 W MCCLURE OH WIND DAMAGE
07/20/03 HENRY SMALL BRANCHES DOWN. 10
INCHES IN DIAMETER.
0400 PM 2 E WAUSEON OH WIND DAMAGE
07/20/03 FULTON L SHAPED BARN DESTROYED.
0350 PM 12 W WAUSEON OH WIND DAMAGE
07/20/03 FULTON BRANCHES DOWN. LARGEST
SIZE 12 BY 20 INCHES.
WAMSLEYLocal storm report, Jul 20, 5:24 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0524 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM LIBERTY CENTER OH WIND DAMAGE
07/20/03 HENRY TREE AND POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT.
0425 PM 2 W MCCLURE OH WIND DAMAGE
07/20/03 HENRY SMALL BRANCHES DOWN. 10
INCHES IN DIAMETER.
0400 PM 2 E WAUSEON OH WIND DAMAGE
07/20/03 FULTON L SHAPED BARN DESTROYED.
0359 PM 2 SW WAUSEON OH DOWNBURST
07/20/03 FULTON BARN BLOWN OVER. REPORTED
BY LAW ENFORCEMENT.
0350 PM 12 W WAUSEON OH WIND DAMAGE
07/20/03 FULTON BRANCHES DOWN. LARGEST
SIZE 12 BY 20 INCHES.
0315 PM FAYETTE OH 1.00 IN HAIL
07/20/03 FULTON REPORTED BY LAW
ENFORCEMENT.
0252 PM 5 SE CAMDEN MI 0.75 IN HAIL
07/20/03 HILLSDALE REPORTED BY LAW
ENFORCEMENT.
0232 PM 12 NE COLDWATER MI 0.75 IN HAIL
07/20/03 BRANCH
0225 PM ALLEN MI WIND DAMAGE
07/20/03 HILLSDALE TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGER.
0220 PM JONESVILLE MI WIND DAMAGE
07/20/03 HILLSDALE TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGER.
0219 PM ALLEN MI 1.50 IN HAIL
07/20/03 HILLSDALE VERY HEAVY ROTATION
OVERHEAD. REPORTED BY ALLEN
FIRE DEPARTMENT.
0215 PM LITCHFIELD MI WIND DAMAGE
07/20/03 HILLSDALE TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGER.
0202 PM 12 NE COLDWATER MI 0.75 IN HAIL
07/20/03 BRANCH
0159 PM 12 NE COLDWATER MI 1.75 IN HAIL
07/20/03 BRANCH
STEVENS/WAMSLEYSpecial weather statement, Jul 20, 6:00 PM EST, 1 hour 39 minutes before
INZ007-009-MIZ080-081-OHZ001-002-004-005-202330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EST SUN JUL 20 2003
SEVERE THUNDERSTORM WATCH 771 HAS BEEN CANCELED FOR EXTREME NORTHEAST
INDIANA...SOUTHERN LOWER MICHIGAN...AND NORTHWEST OHIO. THIS
INCLUDES...BRANCH AND HILLSDALE COUNTIES IN MICHIGAN...STEUBEN AND
DEKALB COUNTIES IN INDIANA...AND WILLIAMS FULTON DEFIANCE AND HENRY
COUNTIES IN OHIO.
THE SEVERE THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED
SOUTHEAST OUT OF THE AREA. ADDITIONAL STORMS WILL MOVE INTO THE
AREA OVERNIGHT...SOME OF THESE STORMS COULD BE SEVERE LATER TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
PBM
Local storm report, Jul 20, 7:07 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0707 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM 7 N KINGSFORD HEIGHTS IN WIND DAMAGE
07/20/03 LA PORTE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
0645 PM MICHIGAN CITY IN WIND DAMAGE
07/20/03 LA PORTE TREE FELL ON HOUSE. BRANCH
12 INCHES IN DIAMETER INTO
HOUSE. REPORTED BY 911
DISPATCH.
0645 PM MICHIGAN CITY IN WIND DAMAGE
07/20/03 LA PORTE NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY 911 DISPATCH.
WAMSLEYThunderstorm Wind, Cass
- When
- July 20, 7:39 PM EST
- Where
- Cass County, 4 mi W of Edwardsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.800, -86.167
Law enforcement reported trees and power lines down west of Edwardsburg.
Thunderstorm Wind, St. Joseph
- When
- July 20, 8:16 PM EST
- Where
- St. Joseph County, Constantine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.833, -85.667
Law enforcement reported trees down in Constantine.
Thunderstorm Wind, St. Joseph
- When
- July 20, 8:34 PM EST
- Where
- St. Joseph County, 1 mi NW of Sturgis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.817, -85.433
Law enforcement reported trees and power lines down near Sturgis.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Lightning Strike in South Dakota, July 20, 20031 death · 1 injured · 1 event
- Heat in Oklahoma, July 20, 20031 death · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Michigan, July 20 to 22, 2003$1.9 million · F1 · 16 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372735, 5372736, 5372737.